Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 182, NWS Mobile, AL

July 30, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 30, 1999, 2:25 PM CDT for Baldwin County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 2:25 PM CDT (19:25 UTC)
Expired
Jul 30, 1999, 3:00 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:30 PM CDTHail 0.75Loxley, ALDime size hail was reported along US Highway 90 just west of Loxley.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 301927
SVRMOB
ALC003-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN ALABAMA

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF LOXLEY...OR ABOUT 11 MILES EAST
  OF DAPHNE...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOXLEY AT 235 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:10 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 30, 2:10 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION ...CORRECTED FOR ISSUANCE TIME AND DISTRIBUTION
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT FRI JUL 30 1999

LOOKS LIKE RAIN CHANCES SHOULD BE SUBDUED AS ANTICYCLONE
DOMINATES.  ETA STILL DRAWING EASTERLY WAVES AROUND SOUTHERN EDGE OF
HIGH...AND PREVIOUS INDICATED SHIFT EAST FOR TODAY LOOKING NOW LIKE
A CONTINUING GYRE....BUT AVN INSISTS IT WILL ERODE AND MIGRATE EAST
AS A WEAK RIDGE RUNS BETWEEN TWO QSTNRY TROUGHS FROM NEAR MOB UP
THROUGH OHIO. AVN ALSO HAS BEST INITIALIZATION WITH THE BUOY REPORTS
BEING UPWARD OF 15 TO 20 KTS AND HIGHER GUSTS NEAR AN OFFSHORE MCS.

MAIN CONCERN IS RETROGRESSING DRIFT OF THAT SAME MCS WHICH ROARED
THRU HERE LAST NIGHT TO THE SW AND STALLED OFFSHORE. LATER IT DID A
SLOW REVERSE AS OTHER TSRA DEVELOP TO THE NORTH NEAR PNS. MORE
WIDELY SCT TSRA DEVELOPING NORTH ATTM AND THUS WOULD THINK SLIGHT
CHANCE APPROPRIATE FOR NORTHERN PORTIONS AND CHANCE FOR COASTAL
ZONES.

OTHERWISE...THE HEAT ARRESTS EVERYONE.  MUGGY THIS AFTERNOON  ACROSS
MUCH OF COASTAL ZONES WITH 2 PM TEMPS IN THE UPPER 80S AND LOWER 90S
MOST LOCATIONS. COASTAL TDS IN HIGH 70S. WITH HIGH THICK CLOUD COVER
OVER MUCH OF THE COASTAL REGION...EXPECT TO ALLEVIATE DAYTIME MAX
TEMPS TODAY BUT THINK LIKELY TO BE WARMER NEXT DAY OR TWO.  INLAND
TEMPS TOMORROW AROUND HEAT ADVISORY CRITERIA...NEAR OR AT CENTURY
LEVELS AND COASTAL TEMPS MID 90S. EXPECT REPEAT MINS OF MID 70S TO
NEAR 80 TONIGHT WITH HIGH THICK CLOUD COVER PUTTING A LID ON ANY
OUTBOUND RADIATION. HEAT INDICES SHOULD RISE AGAIN EXPECTED TO MEET
OR EXCEED 120 OVER THE INLAND REGION TOMORROW AFTERNOON. WITH AVN
MAX FOR MGM AND MEI AT 100 AND 99 RESPECTIVELY...TD OF 80 GIVES HI
OF 121. CONSIDERING THE HEALTH RISK TO OUR ELDERS AND SMALL KIDS...
KEEPING HEAT ADVISORY FOR ALL ZONES TONIGHT THROUGH SATURDAY.

DURING EXTENDED PERIOD...WEAKENING HIGH AS TROF OVER SE US DEEPENS.
WILL BE LOOKING AT A MORE TRADITIONAL DEEP SOUTH TROPICAL SKY BY MID
WEEK.

MOB BB 095/078/095/076 773-2
PNS BB 097/078/096/076 772-2
GZH BB 097/075/098/074 12211
DTS BB 095/078/093/077 77322
61A BB 100/076/098/075 77-1-
2RO BB 100/076/098/072 77111

MOB=MOBILE REGIONAL
PNS=PENSACOLA REGIONAL
DTS=DESTIN FL
GZH=EVERGREEN AL
61A=CPMDEN AL(WILCOX COUNTY)
2RO=WAYNESBORO MS(WAYNE COUNTY)

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:06 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jul 30, 3:46 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.